August 25, 2014 — A study published in Neurology has found a doubled increased risk of peripheral neuropathy (nerve damage) from the use of antibiotics in the fluoroquinolone (FQ) class.
The conclusions of the study were based on data from about one million American men between the ages of 45 and 80, including 6,226 people with peripheral neuropathy or polyneuropathy. Each case was matched with four controls and also men on Propecia (finasteride), a drug that is not expected to increase the risk of peripheral neuropathy.
The researchers found that new users of fluoroquinolone antibiotics were twice as likely to develop peripheral neuropathy.
The authors of the study concluded:
“Current users, especially new users of FQs, are at a higher risk of developing PN (peripheral neuropathy). Despite the increase in the use of FQs, clinicians should weigh the benefits against the risk of adverse events when prescribing these drugs to their patients.”
The most popular antibiotics in the fluoroquinolone class include Levaquin (levofloxacin), Cipro (ciprofloxacin), and Avelox (moxiflocacin). They are commonly used to treat bacterial infections, such as pneumonia and urinary tract infections.
Last year, the U.S. Food and Drug Administration (FDA) published Safety Warnings and asked manufacturers to update drug labels to warn that symptoms of peripheral neuropathy can occur rapidly (within days) and last permanently.
Symptoms of peripheral neuropathy may include pain, burning, tingling, numbness, touch sensitivity, and problems perceiving temperature and texture of objects. These problems can arise at any time during treatment and they may last for months, years, or indefinitely.